North Dakota, 2023Flash Flood in North Dakota, June 25, 2023
June 25, 2023 · NWS FGF · 1 event in 1 county or zone
5 to 7 inches of rain from storms in Northeastern North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Doppler radar picked up on 3.5 to 7 inches of rain from storms in Northeastern North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 2:39 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 25, 2:39 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 AM CDT Sun Jun 25 2023
.SHORT TERM...(Today through Monday)
Issued at 338 AM CDT Sun Jun 25 2023
Additional rainfall amounts will be the main concerns for the
period, along with how much near surface smoke our area gets from
Canadian wildfires.
Showers continue to rotate around the low pressure system into our
CWA, although much of the lightning activity has ended as MU CAPE
has dropped below 500 J/kg. Still seeing some locally heavy rain
moving into portions of the northern Red River Valley, so will
have to watch as a few spots in that area have already received
over 4 inches. There has been a downward trend in radar returns
further south and east, so let the flash flood warning convert to
advisory for any lingering high water, but impacts should be
decreasing. The CAMs have been consistent on rapidly diminishing
showers through the overnight hours, a bit faster than has
happened in reality. Think with cyclonic flow there will be some
continued precipitation into the morning, but with elevated
instability decreasing there should be mostly light rain
lingering. The low will slowly pull off to the east during the
day, and think that most of the precipitation will shift to east
of the Red River by afternoon. There is some indication of
elevated instability increasing again, but very little at the low
levels and bulk shear is around 10 kts. Could see thunderstorm
coverage increase again in our eastern tier this afternoon and
evening, but at this point think that chances of a repeat of last
evening are low. Probabilities of over half an inch of rain
diminish rapidly as the day goes on, but some locally heavy rain
and lightning are possible.
HRRR and RAP models both have some near surface smoke progged
across mainly our northern counties. With recent rain there hasn't
been a lot of lowered visibility, although a few spots in
northwestern MN have gone down to 5SM. Air quality alert continues
for northwestern MN through today.
The upper low will continue to pull off to the east tonight, with
ridging building into the Plains on Monday. After a relatively cool
start in the 50s there should be enough sunshine to bump temps
into the 80s by afternoon. There are some model solutions bringing
a ridge riding shortwave into our northern counties by Monday
afternoon, so kept some POPs going near the international border.
CAPE could get up to 1500 J/kg, but deep layer bulk shear is again
very low at around 15 kts. Not expecting much in the way of severe
impacts.
.LONG TERM...(Monday night through Saturday)
Issued at 338 AM CDT Sun Jun 25 2023
Monday night through Wednesday...Upper ridging over the Plains
Monday night starts to break down and move east Tuesday into
Wednesday as a shortwave trough comes in out of Canada/Northern
Rockies. CAPE and deep layer bulk shear values that the
deterministic models put out are not very impressive (around 1000
J/kg and 15 kts), but there is quite a bit of deviation in the
ensemble spread, with up to 2000 J/kg put out by some members. Given
the potential for summertime surprises, can't rule anything out
and will continue to keep an eye on the mid-week system as the
time period gets closer.
Thursday through Saturday...Flow over the Northern Plains becomes
more quasi-zonal and then northwesterly as an upper low digs down
from Manitoba/Ontario into the Great Lakes. While the main upper
support looks to be east of our area for the end of the week and
into the weekend, there is still the potential for embedded
shortwave and smaller scale features the ensemble members can't
resolve. Overall, chances for thunderstorms and near average
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1158 PM CDT Sat Jun 24 2023
Variable flight conditions continue across eastern ND and northwest
MN as a result of a strong system bringing showers and thunderstorms
that will continue to impacts most terminals through at least the
morning hours Sunday. Along with the shower/storms there is some
lingering smoke early in the TAF period adding to the vis
reductions in northeast ND and parts of northwest MN (should scour
out with shifting winds). MVFR to IFR ceilings are also expected,
with VFR eventually returning west to east. It will take longer
for conditions to improve Sunday in MN, and IFR may linger at
KBJI. A period of gusty north winds eventually develops as this
system transitions east Sunday, but winds should decrease as high
pressure builds and the sun sets Sunday evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...JR
LONG TERM...JR
AVIATION...DJR
Hazardous weather outlook, Jun 25, 3:46 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
446 AM CDT Sun Jun 25 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
261000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Richland-
446 AM CDT Sun Jun 25 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered afternoon thunderstorms with a threat for lightning,
heavy rain and small hail are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006-007-014-015-024-026-028-029-038-049-052-054-261000-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
446 AM CDT Sun Jun 25 2023
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 25, 12:26 AM CST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
126 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tornado 3 S Flom 47.12N 96.13W
06/24/2023 Becker MN Trained Spotter
Corrects previous tornado report from 3 S
Flom. Hunter Anderson reports touchdown near
Flom.
&&
TTLocal storm report, Jun 25, 12:58 AM CST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
158 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tornado 2 ENE Mahnomen 47.33N 95.93W
06/24/2023 Mahnomen MN NWS Employee
Trees damaged.
&&
TTLocal storm report, Jun 25, 1:05 AM CST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
205 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tornado 2 E Mahnomen 47.30N 95.93W
06/24/2023 Mahnomen MN Trained Spotter
Corrects previous tornado report from 2 ESE
Mahnomen. Reported Barn Damage from Tornado
47.314827, -95.931726.
&&
TTLocal storm report, Jun 25, 1:13 AM CST, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
213 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tornado 2 ENE Mahnomen 47.33N 95.93W
06/24/2023 Mahnomen MN NWS Employee
Corrects previous tornado report from 2 ENE
Mahnomen. Trees damaged.
&&
TTLocal storm report, Jun 25, 1:34 AM CST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
234 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 2 N Portland 47.53N 97.37W
06/24/2023 E1.00 inch Traill ND Public
Facebook picture.
&&
TTLocal storm report, Jun 25, 1:53 AM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
253 AM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Flash Flood 5 SSE Bagley 47.46N 95.38W
06/24/2023 Clearwater MN Public
1 foot of standing water on HWY 92 south of
Bagley.
&&
TTFlash Flood, Pembina
- When
- June 25, 5:10 AM CST to 12:10 PM CST
- Where
- Pembina County, 0.59 mi WNW of Drayton to 1.02 mi SW of Drayton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 48.572, -97.183
Pembina county EM reports flooding occurring on I-29. Water over the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, June 25, 20231 death · 1 injured · $3.5 million · EF2 · 41 events
- Tornadoes and Hail in Arkansas, June 25 to 27, 20232 deaths · 1 injured · EF1 · 56 events
- Excessive Heat and Heat in Texas, June 25 to 29, 20232 deaths · 26 events
- Hail and Damaging Winds in Georgia, June 25, 2023$530,000 · 1 in hail · 171 events
- Tornadoes and Flash Flood in Kentucky, June 25, 2023EF2 · 88 events
- Hail and Damaging Winds in Tennessee, June 25, 2023$4.6 million · 1 in hail · 18 events
- Damaging Winds in Mississippi, June 25, 2023$1.1 million · 70 kt wind · 22 events
- Hail and Damaging Winds in Mississippi, June 25, 20232 injured · $529,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, June 25, 2023$860,000 · 53 kt wind · 13 events
- Flash Flood and Hail in Indiana, June 25, 2023$166,000 · 3 in hail · 46 events
- Damaging Winds in Arkansas, June 25, 2023$654,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Kentucky, June 25, 2023$681,000 · 2.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114415.